-

Painkiller Overdose

Postado em

Painkiller Overdose: How Much Ibuprofen Is Too Much In One Day?

CLOSE
Analysis: Strong Prescription Painkillers Increasingly Deadly

Sometimes when our heads hurt, or any other body part for that matter, a couple of ibuprofens don’t seem like enough. Taking too much of the over-the-counter painkiller, however, could be dangerous.

There are limits to what the body can tolerate. Both Motrin and Advil — two of the most popular nonsteroidal anti-inflammatory drugs, also known as NSAIDs — come with warning labels that suggest a maximum adult dose of 1,200 milligrams per day. With 200 milligram pills, that translates to one every four hours. While suggesting that people only take the minimum necessary to relieve their pain, they also say it is all right to take a second pill if one alone does not work. Taking two every six hours, a common strategy, would add up to a 1,600-milligram dose in one day.

 

Those directions are on the safest end of the scale. But the other end is not as well defined. Drugs.comlists a maximum daily dose of 3,200 milligrams a day for adults, for example. One article about ibuprofen overdoses on the National Institutes of Health discusses how symptoms will present themselves with overdoses, saying symptoms are unlikely if someone has taken less than 100 milligrams per kilogram of their body weight — for reference, someone weighing 150 pounds is about 68 kilograms — which represents a massive dose compared to what the drug manufacturers recommend. The most serious side effects of an ibuprofen overdose, like seizures, kidney failure or heart failure, “occur after [more than] 400 mg/kg has been ingested.”

medications-257349_1920Over-the-counter painkillers like ibuprofen could be dangerous in high doses.Image courtesy of Pixabay, public domain

The U.S. National Library of Medicine lists symptoms of ibuprofen overdose as blurred vision, ringing in the ears, diarrhea, heartburn, nausea, stomach pain from internal bleeding, difficulty breathing, headache, confusion, drowsines, seizures, dizziness, sweating and a lack of urine from the kidneys being impaired.

Although ibuprofen is one of the safest painkillers out there, it can still “rarely cause clinically apparent and serious acute liver injury,” well before the overdose level, the U.S. National Library of Medicine says. Most of those cases, however, could be linked to an immunoallergic reaction.

 

There are other risks as well. People who take prescription blood thinners, for example, have to be careful because ibuprofen can thin the blood too. That side effect additionally makes it easier to bruise or bleed.

Ibuprofen warning labels suggest people speak to their doctors if they notice any symptoms of stomach bleeding or have a history of problems that could make painkillers risky, like heartburn, liver or kidney problems, heart disease, or ulcers.

Anúncios

Um comentário em “Painkiller Overdose

    Anônimo disse:
    12/14/2016 às 19:18

    Thats a fact indeed

    Curtir

Deixe um comentário

Preencha os seus dados abaixo ou clique em um ícone para log in:

Logotipo do WordPress.com

Você está comentando utilizando sua conta WordPress.com. Sair / Alterar )

Imagem do Twitter

Você está comentando utilizando sua conta Twitter. Sair / Alterar )

Foto do Facebook

Você está comentando utilizando sua conta Facebook. Sair / Alterar )

Foto do Google+

Você está comentando utilizando sua conta Google+. Sair / Alterar )

Conectando a %s

%d blogueiros gostam disto: